Massachusetts, 2020

Damaging Winds in Massachusetts, July 23, 2020

July 23, 2020 · NWS ALY · 2 events in 1 county or zone

A line of thunderstorms produced a few reports of wind damage during the evening of July 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of thunderstorms produced a few reports of wind damage during the evening of July 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 4:02 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 23, 4:02 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
502 PM EDT Thu Jul 23 2020

.SYNOPSIS...
A cold front will move southward across the region this
evening with scattered showers and thunderstorms. Drier and somewhat
less humid conditions are expected for Friday, with fair weather and
very warm temperatures expected through the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Severe Thunderstorm Watch 296 remains in effect until 10 PM EDT
for Greene, Columbia, Berkshire, Ulster, Dutchess, and
Litchfield Counties...

Heat Advisory remains in effect until 7 PM EDT for the mid
Hudson Valley and southern Litchfield County CT...

As of 445 PM EDT, main cold front was across northern
Herkimer/Hamilton Counties into the northeast Adirondacks, while
some subtle outflow boundaries and a prefrontal trough were
located south of the I-90 corridor.

Latest SPC mesoanalysis suggests pockets of ML CAPE of 1000-2000
J/kg for areas mainly south and east of Albany, as well as
across a portion of the upper Hudson Valley and southern VT. 0-6
km shear is generally 25-35 KT, strongest across northern areas.
It appears that the greatest threat for any severe
thunderstorms, mainly isolated to scattered in coverage, should
remain south and east of Albany through this evening. Localized
damaging wind gusts could be the greatest threat, in addition to
torrential downpours given PWAT's of 1.5-1.75 inches.

Meanwhile, additional showers/thunderstorms will be likely
across the upper Hudson Valley and southern VT through early
this evening. With greater deep layer shear to tap, can not rule
out an isolated severe thunderstorm in these areas as well, in
addition to locally heavy rain. Some of these
showers/thunderstorms may linger well into the evening hours, as
the main upper level trough from the Great Lakes region
approaches allowing for mid level cooling and therefore keeping
some instability available even after the sun sets.

Later tonight, some clearing is expected, which will promote at
least patchy fog, especially in any areas which receive evening
rainfall.

Lows by daybreak Friday mainly in the 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday-Saturday, some clouds may persist across the region
Friday morning, especially areas south of I-90. Thereafter,
expect skies to become mostly sunny, with gradually lowering
dewpoints spreading southward. Highs mainly in the 80s for
valley areas, and 75-80 across higher terrain. Turning cooler
and more comfortable for Friday night, with lows ranging from
the mid/upper 50s across the southern Adirondacks and Lake
George region, to the lower/mid 60s elsewhere. Some patchy fog
is possible, especially close to any rivers/streams and lakes.
Saturday should be mostly sunny and warm, with highs mainly in
the 80s in valleys, perhaps approaching 90 in some valley areas,
and upper 70s to lower 80s across higher terrain.

Saturday night-Sunday should remain fair, with cool temperatures
Saturday night, followed by hot temperatures for Sunday. Temps
Saturday night falling into the 50s for the southern Adirondacks
and 60s elsewhere. Highs Sunday in the mid 80s to lower 90s,
warmest in valley areas. Dewpoints should still be relatively
comfortable for Sunday, in the upper 50s to lower 60s, so
despite the hot temperatures, heat indices will actually be
close to the actual air temperatures.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
An active weather pattern unfolds for early next week as flat
upper level ridging becomes replaced by troughing in the
northeast CONUS by midweek. Before this occurs, it appears that
hot and increasingly humid conditions will occur for
Monday/Tuesday, with high temperatures likely reaching 90-95 in
many valley areas, and 80s to near 90 across higher elevations.
As dewpoints climb into the mid/upper 60s to near 70, some heat
indices may reach between 95-100 degrees in valley areas Monday
and Tuesday afternoon, which may require the issuance of some
heat advisories.

As upper level energy digs into the Great Lakes region to
eventually develop a fairly strong trough for mid summer, strong
height falls should overspread the region, especially Tuesday.
This may provide strong forcing, in combination with a cold
front, to produce widespread showers and potentially strong
thunderstorms across the region. Cooling mid levels and
strengthening divergence aloft may allow for several rounds of
thunderstorms to occur, and with strong mid level flow
developing, organized convection is possible, again especially
Tuesday.

Despite the cold front passing through Tuesday, cool cyclonic
flow aloft may promote additional showers and thunderstorms
Wednesday, and perhaps even Thursday depending on how quickly
the upper trough (and possible closed low) lifts out. Otherwise,
turning cooler with highs mainly in the 80s in valleys and 70s
across higher elevations, although even cooler max temps may
occur if showers/thunderstorms develop early enough during the
daytime hours. Lows in the 50s across the Adirondacks and
southern VT, and 60s elsewhere.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Lines of showers and thunderstorms will move across the area
this afternoon into early this evening. These storms will most
likely bring one or two brief periods of MVFR to IFR cigs and
vsbys to the TAF sites this afternoon along with a heavy
downpour and westerly wind gusts over 25 kts. These storms will
weaken and move east of our TAF sites by around 00z, followed by
some clearing. Areas of low cloud and fog will then develop
late tonight with areas of IFR cigs and vsbys developing mainly
from 08z to 12z. Conditions will then improve after 12z with VFR
conditions across the entire area by 15z Friday.

Winds will be variable at less than 10 kts this afternoon into
tonight, except locally gusty from the west at speeds of 25 kts
or more near any thunderstorms this afternoon.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Scattered SHRA...TSRA.
Monday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Tuesday: Moderate Operational Impact. Scattered SHRA...TSRA.

&&

.FIRE WEATHER...
A cold front will move southward across the region this
evening with scattered showers and thunderstorms. Drier and somewhat
less humid conditions are expected for Friday, with fair weather and
very warm temperatures expected through the upcoming weekend.

RH values will recover to 90-100 percent tonight, with areas of
fog and dew formation likely. RH will then fall to 40-55 percent
Friday afternoon.

Winds will become northwest to north overnight at 5-10 mph, and
become north to northeast Friday at 5-15 mph.

&&

.HYDROLOGY...
Scattered thunderstorms will be accompanied by heavy downpours
this evening. Although some areas will receive a quick half inch
to one inch of rainfall, most areas will receive less than one
quarter of an inch.

The locally heavy downpours may produce ponding of water in poor
drainage/low lying and urban areas. Isolated flash flooding is
possible.

Generally dry weather is then expected Friday through Sunday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ013.
NY...Heat Advisory until 7 PM EDT this evening for NYZ059-060-064-
     065.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis/KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...KL
AVIATION...MSE/Wasula
FIRE WEATHER...Frugis/KL
HYDROLOGY...Frugis/KL
Hazardous weather outlook, Jul 23, 2:41 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
341 PM EDT Thu Jul 23 2020

NYZ039>041-043-047>054-082>084-VTZ013>015-241100-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
341 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for the Lake George Saratoga
region, Mohawk Valley, greater Capital Region and Fulton County of
eastern New York, and for southern Vermont.

.DAY ONE...This afternoon and tonight.

There is a marginal to slight risk of severe thunderstorms this
afternoon into early this evening. Damaging winds would be the main
threat with any thunderstorm, although large hail cannot be ruled
out. Some locally heavy rainfall will occur with the thunderstorms,
which may cause poor drainage flooding of low lying areas. An
isolated flash flood cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Monday and Tuesday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ032-033-038-042-241100-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
341 PM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for Herkimer, Hamilton and northern
Warren Counties of eastern New York.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms this afternoon
into the early evening. Damaging winds would be the main threat with
any thunderstorm, although large hail cannot be ruled out. Some
locally heavy rainfall will occur with the thunderstorms, which may
cause poor drainage flooding of low lying areas. An isolated flash
flood cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Monday and Tuesday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

CTZ013-NYZ059-060-064-065-241100-
Southern Litchfield-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-
341 PM EDT Thu Jul 23 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Litchfield County in
northwestern Connecticut and the mid Hudson Valley of eastern New
York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Monday and Tuesday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

CTZ001-MAZ001-025-NYZ058-061-063-066-241100-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Western Greene-Eastern Columbia-Western Ulster-Eastern Dutchess-
341 PM EDT Thu Jul 23 2020

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Litchfield County of
northwestern Connecticut, western Massachusetts, and the southeast
Catskills and southern Taconics of east central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms on Monday and Tuesday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

In the hours before

Special weather statement, Jul 23, 1:45 PM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Albany NY
245 PM EDT Thu Jul 23 2020

CTZ001-MAZ025-231915-
Northern Litchfield-Southern Berkshire-
245 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LITCHFIELD AND
SOUTH CENTRAL BERKSHIRE COUNTIES...

At 245 PM EDT, a strong thunderstorm was located over Ashley Falls,
or 9 miles south of Great Barrington, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Norfolk, Canaan, Falls Village, Ashley Falls, Colebrook, Huntsville,
Sodom, South Canaan, East Sheffield, Wangum Village, North Colebrook,
Gomorrah, Mill Brook, Robertsville, Alander, Taconic, Joyceville,
Amesville, North Green and East Canaan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4191 7335 4207 7348 4206 7306 4204 7306
      4204 7303 4201 7301 4197 7303 4197 7299
TIME...MOT...LOC 1845Z 300DEG 22KT 4206 7329

CS
Special weather statement, Jul 23, 1:49 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Albany NY
249 PM EDT Thu Jul 23 2020

NYZ040-047>049-051-052-231915-
Eastern Albany-Eastern Schenectady-Schoharie-Western
Schenectady-Montgomery-Western Albany-
249 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...NORTHWESTERN
ALBANY...NORTHEASTERN SCHOHARIE AND SOUTHEASTERN MONTGOMERY
COUNTIES...

At 248 PM EDT, a strong thunderstorm was located over Delanson, or 10
miles south of Amsterdam, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Pattersonville-Rotterdam Junction around 300 PM EDT.
  Altamont and Rotterdam Junction around 305 PM EDT.
  Rotterdam around 310 PM EDT.
  Schenectady, Scotia, Guilderland, Niskayuna, East Glenville and
  Alplaus around 315 PM EDT.

This includes the following highways...
 Interstate 88 between exits 23 and 25.
 Interstate 90 between exits 25 and 26.
 Interstate 890 between exits 1a and 9.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4290 7396 4291 7393 4291 7390 4263 7388
      4268 7434 4287 7434
TIME...MOT...LOC 1848Z 267DEG 25KT 4279 7419

SND
Special weather statement, Jul 23, 2:11 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Albany NY
311 PM EDT Thu Jul 23 2020

NYZ043-231945-
Northern Washington-
311 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY...

At 311 PM EDT, a strong thunderstorm was located near Poultney
Village, or 8 miles southeast of Whitehall, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of central Washington
County, including the following locations... Lock Twelve Marina,
South Bay, Middle Granville, Low Hampton, North Granville, South Bay
Village, Hampton, Fort Ann, Slyboro and Truthville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4358 7330 4358 7329 4356 7326 4353 7324
      4352 7325 4338 7325 4339 7353 4340 7356
      4357 7352 4358 7342 4357 7339 4358 7338
      4359 7329
TIME...MOT...LOC 1911Z 266DEG 30KT 4348 7329

SND
Special weather statement, Jul 23, 2:35 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Albany NY
335 PM EDT Thu Jul 23 2020

NYZ052-053-232000-
Eastern Albany-Western Rensselaer-
335 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALBANY AND
SOUTHWESTERN RENSSELAER COUNTIES...

At 334 PM EDT, a strong thunderstorm was located over Delmar, moving
southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Albany, East Greenbush, Rensselaer, Delmar, Castleton-On-Hudson,
Bleecker Stadium, Brookview, Slingerlands, Normansville, Karlsfeld,
East Greenbush Station, Meyers Corners, Cedar Hill, Houcks Corners,
Hampton Manor, Mallorys Corners, Couse, North Bethlehem, McKownville
and Bethlehem Center.

This includes the following highways...
 Interstate 90 between exits 9 and 6.
 Interstate 87 near exit 23.
 Interstate 787 between exits 1 and 4.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4260 7392 4269 7385 4266 7367 4251 7372
TIME...MOT...LOC 1934Z 294DEG 24KT 4264 7385

CS
Special weather statement, Jul 23, 2:52 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Albany NY
352 PM EDT Thu Jul 23 2020

NYZ052>054-232030-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
352 PM EDT Thu Jul 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ALBANY AND
SOUTHERN RENSSELAER COUNTIES...

At 352 PM EDT, radar indicated strong thunderstorms were located
along a line extending from West Sand Lake to near Delmar. Movement
was southeast at 20 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Albany, East Greenbush, Rensselaer, Nassau, Delmar, Stephentown,
Castleton-On-Hudson, West Sand Lake, Averill Park, Selkirk, Sand
Lake, Poestenkill, East Nassau, Brookview, Van Hoesen Station, West
Stephentown, Jacks Corners, Beckers Corners, Millers Corners and
Taborton.

This includes the following highways...
 Interstate 90 between exits 10 and 8.
 Interstate 87 between exits 21A and 23.
 Interstate 787 between exits 1 and 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4247 7375 4260 7390 4266 7372 4269 7354
      4253 7334
TIME...MOT...LOC 1952Z 308DEG 18KT 4262 7359 4258 7381

CS
Special weather statement, Jul 23, 3:40 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Albany NY
440 PM EDT Thu Jul 23 2020

MAZ001-025-NYZ053-054-060-061-232115-
Northern Berkshire-Southern Berkshire-Eastern Columbia-Western
Rensselaer-Western Columbia-Eastern Rensselaer-
440 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKSHIRE...NORTHEASTERN
COLUMBIA AND SOUTHERN RENSSELAER COUNTIES...

At 438 PM EDT, a strong thunderstorm was located near Stephentown, or
near Nassau, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  New Lebanon around 450 PM EDT.
  Hancock around 455 PM EDT.
  Lenox around 510 PM EDT.
  Pittsfield and Lee around 515 PM EDT.

Other locations impacted by this storm include Barkerville, Van
Hoesen Station, West Stephentown, Jacks Corners, Glendale, Rayville,
Riders Mills, Lenox Dale, South Schodack and Berkshire.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4249 7378 4260 7347 4252 7307 4222 7320
      4242 7376
TIME...MOT...LOC 2038Z 287DEG 24KT 4248 7350

CS

The radar

The Albany radar (KENX), 71 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 23, 4:34 PM EST
Where
Berkshire County, 0.51 mi W of Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.280, -73.310

Trees were downed in Stockbridge.

Thunderstorm Wind, Berkshire

When
July 23, 4:38 PM EST
Where
Berkshire County, 0.69 mi S of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.310, -73.250

Trees and wires were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910243, 910244.